Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Aug 28, 2004, 10:57 PM EST for Cass County, Miami County, Indiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 10:57 PM EST (03:57 UTC)
- Expired
- Aug 29, 2004, 12:00 AM EST
- In force
- 63 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Cass County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 290357
FFWIWX
INC017-103-290600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1057 PM EST SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CASS COUNTY IN INDIANA
MIAMI COUNTY IN INDIANA
* UNTIL 100 AM EST
* AT 1057 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN 5 MILES WEST OF WALTON...MOVING
NORTHEAST AT 15 MPH.
* THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE FOLLOWING
LOCATIONS...
LOGANSPORT
ROYAL CENTER
GRISSOM AFB
PERU
MEXICO
DENVER
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.
LAT...LON 4091 8618 4100 8617 4100 8596 4066 8595
4065 8587 4058 8587 4058 8616 4060 8617
4060 8637 4071 8638 4071 8652 4090 8654
$$1 follow-up statement
000 WGUS73 KIWX 290534 FFSIWX INC017-103-290545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1234 AM EST SUN AUG 29 2004 ...FLASH FLOOD WARNING HAS BEEN CANCELLED... THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CASS COUNTY IN INDIANA MIAMI COUNTY IN INDIANA NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:35 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 28, 10:35 PM EST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1035 PM EST SAT AUG 28 2004 .UPDATE... BACK EDGE OF PRECIPITATION STILL IN NORTHERN AND CENTRAL ILLINOIS AND MOVING SLOWLY EAST. WILL UPDATE TO DELAY THE END OF SHOWERS AND THUNDERSTORMS TO EARLY THIS MORNING. MINOR CHANGES MADE TO TEMPERATURE AND WIND GRIDS. && .AVIATION... RAIN SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE SOUTH AND WEST AND WILL BE MOVING THROUGH THE SBN AND FWA AREAS UP TO AROUND MIDNIGHT. LOTS OF LOW LEVEL MOISTURE IN PLACE SO CONDITIONS TONIGHT WILL HAVE PERIODS OF MVFR AND IFR. WONT SEE AN IMPROVMENT TIL LATER TOMORROW WHEN THE FRONTAL SYSTEM FINALLY MOVES EASTWARD AND HIGH PRESSURE BEGINS TO BUILD IN. && .PREVIOUS DISCUSSION SHORT TERM... VERY MOIST AND INCREASINGLY UNSTABLE ATMOSPHERE IN PLACE ACROSS THE REGION THIS AFTERNOON. UPPER WAVE AND ASSOCIATED LIFT ARE GRADUALLY INCREASING ACROSS THE AREA. DAYTIME HEATING IS ALSO CONTRIBUTING TO THUNDERSTORM DEVELOPMENT...MAINLY ALONG AND SE OF A FORT WAYNE TO TERRE HAUTE LINE ACROSS THE STATE. HOWEVER LATEST VISIBLE SATELLITE AND INSTABILITY INDICES SUGGEST THAT ADDITIONAL CONVECTION COULD AND SHOULD DEVELOP ACROSS EASTERN IL AS THE LIFT ASSOCIATED WITH THE WAVE MOVES ACROSS THIS EVENING. ACTUAL SFC LOW APPEARS TO BE ACROSS CENTRAL IN AND FOR THE TIME BEING IT WOULD APPEAR THAT THE HEAVIEST RAINS MAY TARGET THE EASTERN HALF OF THE CWA TONIGHT. LATEST 7 DAY PRECIP TOTAL SHOWS THAT THE HEAVIEST RAINS HAVE OCCURRED ACROSS THE SW COUNTIES SO WILL HOLD OFF ON ANY FLOOD WATCH AT THIS TIME. HOWEVER WILL CONTINUE TO CARRY LIKELY POPS WITH HEAVY RAIN WORDING. LONG TERM... UPPER WAVE AND ASSOCIATED SFC LOW SHOULD GRADUALLY SHIFT SE AWAY FROM INDIANA. ASIDE FROM CHCS FOR EARLY RAIN ACROSS THE EAST, EXPECT DRY CONDS BY LATER IN THE DAY ALL AREAS. WILL STAY CLOSE TO GUIDANCE BLEND WITH HIGHS IN THE 70S. NO SIG CHANGES TO THE FCST BEYOND SUNDAY AS DRY AND SEASONABLE WEATHER SHOULD DOMINATE. SOME HINT OF A WEAK TROUGH MON-TUES HOWEVER WOULD EXPECT DRY CONDS ACROSS INDIANA. GRADUAL WARM UP THROUGH THE WEEK WITH BOTH GFS/ECMWF SHOWING NEXT UPPER WAVE HOLDING OFF UNTIL NEXT WEEKEND. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE OH...NONE. && GLL
Hazardous weather outlook, Aug 28, 5:06 AM EST, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 506 AM EST SAT AUG 28 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-291006- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 506 AM EST SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO...AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE ACROSS THE REGION TODAY AS A COLD FRONT PUSHES THROUGH THE REGION. THE STORMS WILL DIMINISH LATER TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD CONTAIN WIND GUSTS OVER 40 MPH. WITH A VERY HUMID AIRMASS IN PLACE AHEAD OF THE FRONT...HEAVY DOWNPOURS COULD ALSO LEAD TO PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 28, 8:00 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
800 PM EST SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD MONTICELLO 40.75N 86.76W
08/28/2004 WHITE IN LAW ENFORCEMENT
WIDESPREAD STREET FLOODING
&&
CLICKLocal storm report, Aug 28, 8:12 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
812 PM EST SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD MONTICELLO 40.75N 86.76W
08/28/2004 WHITE IN LAW ENFORCEMENT
WIDESPREAD STREET FLOODING
&&
CLICKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:29 PM EST | Flash Flood Warning | IWX | White | 61 min |
| Aug 28, 9:05 PM EST | Flash Flood Warning | IWX | Cass, Miami | 55 min |
| Aug 28, 10:25 PM EST | Flash Flood Warning | IWX | White | 65 min |
| Aug 28, 11:05 PM EST | Flash Flood Warning | IWX | Allen | 115 min |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.